Levodopa Administration and Multiple Primary Cutaneous Melanomas

J. E. Bernstein, M. Medenica, K. Soltani, A. Solomon, A. L. Lorincz

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

Malignant melanoma derives from melanocytic cells that possess the special biochemical pathway for the conversion of levodopa to melanin. Levodopa is widely employed in the treatment of Parkinson's disease, and several patients receiving levodopa have been observed to have acquired melanomas, raising concern about a possible relationship between this drug and the tumor. We encountered a 74-year-old woman in whom three distinct primary melanomas developed after she had been receiving long-term therapy with levodopa and a decarboxylase inhibitor. These lesions could be distinguished histologically from epidermotropic metastatic melanoma. Although the association between levodopa and melanoma is tenuous, careful monitoring of pigmentary changes in patients receiving levodopa is advised.

Original languageEnglish (US)
Pages (from-to)1041-1044
Number of pages4
JournalArchives of dermatology
Volume116
Issue number9
DOIs
StatePublished - Sep 1980

    Fingerprint

ASJC Scopus subject areas

  • Dermatology

Cite this